Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Two notes on metric geometry

Author: Ralph Alexander
Journal: Proc. Amer. Math. Soc. 64 (1977), 317-320
MSC: Primary 52A50
MathSciNet review: 0442831
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ \mu ,\smallint d\mu = 1$, is a signed Borel measure on the unit ball in $ {E^3}$, it is shown that $ {\sup _\mu }\smallint \smallint \vert {p - q} \vert d\mu (p)d\mu (q) = 2$ with no extremal measure existing. Also, a class of simplices which generalizes the notion of acute triangle is studied. The results are applied to prove inequalities for determinants of the Cayley-Menger type.

References [Enhancements On Off] (What's this?)

  • [1] R. Alexander and K. B. Stolarsky, Extremal problems of distance goemetry related to energy integrals, Trans. Amer. Math. Soc. 193 (1974), 1-31. MR 50#3121. MR 0350629 (50:3121)
  • [2] R. Alexander, Generalized sums of distances, Pacific J. Math. 56 (1975), 297-304. MR 0513964 (58:24005)
  • [3] G. Björck, Distributions of positive mass, which maximize a certain generalized energy integral, Ark. Mat. 3 (1956), 255-269. MR 17, 1198. MR 0078470 (17:1198b)
  • [4] L. M. Blumenthal, Theory and applications of distance geometry, Clarendon Press, Oxford, 1953. MR 14, 1009. MR 0054981 (14:1009a)
  • [5] P. R. Halmos, Measure theory, Van Nostrand, Princeton, N. J., 1950. MR 11, 504. MR 0033869 (11:504d)
  • [6] I. J. Schoenberg, On certain metric spaces arising from Euclidean spaces by change of metric and their imbedding in Hilbert space, Ann. of Math. (2) 38 (1937), 787-793. MR 1503370

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 52A50

Retrieve articles in all journals with MSC: 52A50

Additional Information

Keywords: Metric, invariant measure, inversion, Cayley-Menger determinant
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society